Long-term use of high dose vitamin D supplements may cause adverse side effects, such as dehydration, nausea, vomiting, cardiovascular problems, and confusion.
The Office of Dietary Supplements notes that toxicity is unlikely on a daily dose of
This article details the role of vitamin D in the body and the potential side effects of overexposure.
- the absorption and regulation of calcium, magnesium, and phosphate
- the hardening, growth, and remodeling of bones
- immune function
- nerve and muscle function
Many people get enough vitamin D from sun exposure and their diet. Some choose to take supplements.
How much vitamin D should a person take?
A person’s daily vitamin D requirement
Doctors consider vitamin D levels
Below are some of the most serious side effects of over-supplementing vitamin D.
Researchers often cite this threshold as 10.4 mg of calcium per deciliter (dL) of blood, or as 0.104 mg/mL.
There is a strong relationship between vitamin D and calcium. Vitamin D increases calcium absorption in the gastrointestinal tract. Having too much calcium
Some of the most serious include:
Excess calcium in the bloodstream binds with phosphate, forming crystals that deposit in soft body tissues. These crystals
Symptoms of nephrocalcinosis include:
A person with severely high levels of calcium or phosphate in the blood
Some signs of heart complications associated with vitamin D toxicity include:
- an irregular heartbeat, which may be temporary or continual
- high blood pressure
Vitamin D toxicity can cause hypercalcemia and subsequent problems with the bones, including
Some symptoms include:
Elevated calcium levels in the blood can harm the kidneys’ ability to concentrate urine. This may result in a person producing and passing unusually large quantities of urine, known as polyuria.
Symptoms of moderate dehydration include:
Severe dehydration can result in life threatening conditions. Other signs and symptoms of this condition include:
A 2017 review found that 2 of 19 people with vitamin D toxicity experienced acute pancreatitis as a complication. Each had taken an average of 6,000,000 international units (IU) of the vitamin over 1–3 months.
Signs of pancreatitis
- upper stomach pain that extends to the back
- nausea and vomiting
- a rapid pulse
- swollen or tender abdomen
A 2018 study found there has been an increase in the incidence of vitamin D toxicity due to more people supplementing vitamin D without a doctor’s supervision. However, symptomatic vitamin D toxicity remains rare.
High vitamin D levels typically result from consuming excessive amounts of high dose dietary supplements. A person cannot get too much vitamin D from the sun.
The 2018 study also found that certain high dose vitamin D formulations (50,000 IU doses) were common in people with elevated vitamin D levels.
The body stores vitamin D in fat tissues, and it can take weeks or months for the effects of vitamin D toxicity to fully wear off.
Dietary vitamin D supplements are useful when it is not possible to otherwise meet the recommended vitamin D requirements. However, vitamin D supplements are not suitable for everyone.
People with the
- granulomatous disorders, such as sarcoidosis or tuberculosis
- some lymphomas
- idiopathic infantile hypercalcemia
- Crohn’s disease
Vitamin D drug interactions
Vitamin D supplements can
For example, high dose vitamin D supplements can reduce the efficacy of cholesterol-lowering statins such as atorvastatin. A doctor will assess a person’s health status before prescribing statins. It is essential to follow medical guidance when taking any medications.
Other medications can affect a person’s vitamin D levels.
- Steroids: Steroids such as prednisone can lower vitamin D levels.
- Orlistat: This weight loss medication can decrease vitamin D absorption rates.
- Thiazide diuretics: These medications can raise a person’s blood calcium levels if they take them alongside vitamin D supplements.
While these outcomes are not the direct result of drug interactions, it is important to be aware of them. A person should always consult with a healthcare professional before taking supplements.
Symptoms of vitamin D toxicity include:
- unexplained exhaustion
- dry mouth
- increased thirst and frequency of urination
- nausea and vomiting
- confusion, disorientation, or trouble thinking
- irregular heartbeat
Health risks of too much vitamin D
People with severe or chronic vitamin D toxicity may develop life threatening symptoms, including:
Vitamin D toxicity can cause a wide range of symptoms, and each individual may respond differently.
A person may have a higher risk of experiencing toxicity if they take high dose supplements over an extended period. Doing this can cause vitamin D to build up in the blood.
The risk of experiencing adverse side effects from vitamin D in the diet or through exposure to the sun is very low.